Home » Frequently asked Questions on Health » Does Isotretinoin have any adverse effect on conception?

Does Isotretinoin have any adverse effect on conception?

Q: I am a 30 year old married woman. My husband was taking ISO-ARET 20 (Isotretinoin) since one week (on the advice of dermatologist) when I conceived. The documentation of the drug says that a female taking this medicine should not conceive during the treatment and 2 months after. However, I am apprehensive about the possible effects on my baby because of my husband's ongoing treatment. Do we need to take any precautions?

A:As you know isotretinoin is prohibited for use by women of childbearing age unless effective contraception by two methods is used simultaneously. However, due to ethical reasons no clinical trials have been or can be conducted to determine the effect on babies fathered by isotretinoin (or similar) consuming males. Animal studies have shown adverse effect on the quality of sperms. However, human studies have not shown any similar adverse effect by tretinoin on the numbers and motility of sperms. Based on worldwide adverse reaction reports, no case of malformation has come to light where father was consuming tretinoin. This may be due to two reasons: the use of the drug by males is quite limited and many a times as a matter of abundant precaution, doctors advise men to use condoms while on tretinoin. On balance, I do not think you need to worry on this account.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------